Journal of Symplectic Geometry
- J. Symplectic Geom.
- Volume 4, Number 1 (2006), 93-116.
Contact Structures on Open 3-Manifolds
In this paper, we study contact structures on any open $3$-manifold $V$ that is the interior of a compact $3$-manifold. To do this, we introduce new proper contact isotopy invariants called the slope at infinity and the division number at infinity. We first prove several classification theorems for $T^2 \times [0, \infty)$, $T^2 \times \R$, and $S^1 \times \R^2$ using these concepts. The only other classification result on an open $3$-manifold is Eliashberg's classification on $\R^3.$ Our investigation uncovers a new phenomenon in contact geometry: There are infinitely many tight contact structures on $T^2 \times [0,1)$ that cannot be extended to a tight contact structure on $T^2 \times [0, \infty)$. Similar results hold for $T^2 \times \R$ and $S^1 \times \R^2$. Finally, we show that if every $S^2 \subset V$ bounds a ball or an $S^2$ end, then there are uncountably many tight contact structures on $V$ that are not contactomorphic, yet are isotopic. Similarly, there are uncountably many overtwisted contact structures on $V$ that are not contactomorphic, yet are isotopic. These uncountability results generalize work by Eliashberg when $V = S^1 \times \R^2$.
J. Symplectic Geom., Volume 4, Number 1 (2006), 93-116.
First available in Project Euclid: 2 August 2006
Permanent link to this document
Mathematical Reviews number (MathSciNet)
Zentralblatt MATH identifier
Tripp, James J. Contact Structures on Open 3-Manifolds. J. Symplectic Geom. 4 (2006), no. 1, 93--116. https://projecteuclid.org/euclid.jsg/1154549060